Alert archive / Iowa / Flash Flood Warnings in 2004

Flash Flood Warning 26, NWS Des Moines, IA

May 24, 2004Poweshiek County, Iowa

NWS Des Moines, IA issued this flash flood warning at May 24, 2004, 7:47 PM CDT for Poweshiek County, Iowa. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2004, 7:47 PM CDT (00:47 UTC)
Expired
May 25, 2004, 1:30 PM CDT
In force
18 hr
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Poweshiek County, IA

The radar

The Des Moines radar (KDMX), 102 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.8 hours before the alert went out and 326 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
508 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-118 m²/s²
0-3 km storm-relative helicity
-81 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDMX 250048
FFWDMX
IAC157-250630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
747 PM CDT MON MAY 24 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  POWESHIEK COUNTY IN CENTRAL IOWA

* UNTIL 130 AM

* AT 745 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH FLASH FLOOD PRODUCING RAINS IN THE WARNING AREA.

* THE GROUND IS ALREADY SATURATED BY RAINFALL...AND ADDITIONAL RAIN
  WILL PRODUCE SIGNIFICANT RUNOFF INTO SWOLLEN WATERWAYS.   
THUNDERSTORMS ARE EXPECTED TO PRODUCE RAINFALL RATES OF 1TO 2   
INCHES PER HOUR. THIS WILL PRODUCE FLASH FLOODING ALONG THE   SMALL 
STREAMS AND CREEKS.

OTHER WARNING LOCATIONS INCLUDE...
BROOKLYN...DEEP RIVER...GRINNELL...GUERNSEY...HARTWICK...MALCOM...
MONTEZUMA AND SEARSBORO

FLASH FLOODS OCCUR QUICKLY...MOVE TO HIGHER GROUND. AVOID WATER
COVERED ROADS...THE ROAD MAY BE WASHED OUT. LESS THAN ONE FOOT OF
FAST FLOWING WATER CAN SWEEP AN AUTOMOBILE OFF THE ROAD.

LAT...LON 4186 9231 4153 9236 4155 9275 4186 9273

$$

FORSTER
1 follow-up statement
000 
WGUS73 KDMX 250153 AAA
FFSDMX
IAC001-009-015-025-027-039-049-053-073-077-079-099-117-121-123-125-
153-159-169-173-175-181-185-187-250230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
900 PM CDT MON MAY 24 2004

...A FLASH FLOOD WARNING CONTINUES FOR 

DALLAS AND MADISON COUNTIES UNTIL 11 PM
AUDUBON...CARROLL...GREENE...GUTHRIE COUNTIES UNTIL 11:15 PM
BOONE COUNTY UNTIL 11:30 PM
POLK COUNTY UNTIL 11:45 PM
RINGS OLD...DECATUR AND MARION COUNTIES UNTIL 12:45 AM
TAYLOR...MAHASKA AND WARREN COUNTIES UNTIL 1 AM
CLARKE...UNION...LUCAS...WAYNE...JASPER AND ADAIR COUNTIES UNTIL 
1:15 AM...

AT 900 PM...WEATHER SPOTTERS REPORTED FLASH FLOODING WITH NUMEROUS 
ROAD CLOSURES AND RUNNING WATER OVER ROADS.  HEAVY RAIN CONTINUES TO 
MOVE EASTWARD AND WILL BE OUT OF THE AREA AROUND 10 PM.

THE GROUND IS ALREADY SATURATED BY RAINFALL IN THE WARNING AREA...AND
ADDITIONAL RAIN WILL CONTINUE TO PRODUCE SIGNIFICANT RUNOFF INTO
SWOLLEN WATERWAYS. THUNDERSTORMS ARE EXPECTED TO PRODUCE RAINFALL 
RATES OF ONE TO THREE INCHES PER HOUR. THIS WILL CONTINUE TO PRODUCE 
FLASH FLOODING ALONG THE SMALL STREAMS AND CREEKS.

FLASH FLOODS OCCUR QUICKLY...MOVE TO HIGHER GROUND. AVOID WATER
COVERED ROADS...THE ROAD MAY BE WASHED OUT. LESS THAN ONE FOOT OF
FAST FLOWING WATER CAN SWEEP AN AUTOMOBILE OFF THE ROAD.

LAT...LON 4225 9364 4186 9362 4185 9277 4152 9278
          4147 9244 4118 9245 4117 9290 4118 9302
          4114 9312 4060 9313 4060 9490 4088 9492
          4092 9451 4143 9406 4120 9444 4120 9467
          4154 9469 4154 9506 4222 9508

$$

FORSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at May 24, 3:17 PM CDT, 4 hours 30 minutes earlier.

Area forecast discussion, May 24, 3:17 PM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
317 PM CDT MON MAY 24 2004

.DISCUSSION...
SIGNIFICANT EVENT IN SHORT TERM WITH PDS WATCHES AS ELEMENTS HAVE
COME TOGETHER FOR ACTIVE WEATHER NIGHT.  PLENTY OF MOISTURE...
INSTABILITY AND SHEAR AVAILABLE FOR ALL MODES OF SEVERE WEATHER.
INTENSE RAINFALL RATES AND LOW GUIDANCE FROM PREVIOUS HEAVY RAINS
ALSO PRESENT A FLASH FLOOD POTENTIAL.  HAVE LEFT FLOOD HEADLINES
ALONE ALONG WITH VARIOUS CONVECTIVE WATCHES.

SYSTEM TO BLOW THROUGH TONIGHT WITH SUBSIDENCE AND SFC HIGH TO
PROVIDE CALM WEATHER INTO MID WEEK.  NEXT WESTERN TROF TO DEVELOP BY
LATE IN THE WEEK WITH INCREASING CHANCES OF CONVECTION INTO NEXT
WEEKEND.  WL ONCE AGAIN HAVE TO WATCH HYDRO AS DEEP MOIST SOUTHERLY
FLOW DEVELOPS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ENTIRE CWA UNTIL 4 AM
TUESDAY.

&&

COGIL
Hazardous weather outlook, May 24, 7:01 AM CDT, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
701 AM CDT MON MAY 24 2004

...SEVERE WEATHER OUTBREAK EXPECTED ACROSS SOUTHERN IOWA THIS
AFTERNOON AND EVENING...

IAZ081>086-092>097-251100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR-
UNION-WAPELLO-WAYNE-
701 AM CDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN IOWA...SOUTH OF
HIGHWAY 34.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK OF SEVERE WEATHER ACROSS SOUTHERN IOWA FROM
MID AFTERNOON THROUGH THE EVENING HOURS. STRONG WIND SHEAR AND
INSTABILITY WILL SUPPORT SUPERCELL THUNDERSTORMS DURING THE
AFTERNOON AND EARLY EVENING...WITH VERY LARGE HAIL AND DAMAGING
STRAIGHT LINE WINDS. TORNADOES ARE ALSO POSSIBLE DURING THIS
TIME FRAME...A FEW POTENTIALLY STRONG. THE MAIN AREA FOR THESE
THREATS FROM MID AFTERNOON INTO THE EARLY EVENING IS ALONG AND
SOUTHWEST OF A LINE FROM CORNING TO CRESTON TO MOUNT AYR. THEN
DURING THE EVENING HOURS...A THUNDERSTORM COMPLEX IS EXPECTED
TO EVOLVE AND RACE EASTWARD ACROSS SOUTHERN IOWA...WITH THE MAIN
THREAT OF VERY STRONG DAMAGING STRAIGHT LINE WINDS. SOME LOCATIONS
WILL RECEIVE 1 TO 2 INCHES OF RAINFALL...WITH ISOLATED 3 INCH
AMOUNTS. ISOLATED FLASH FLOODING IS POSSIBLE TONIGHT GIVEN THE
SATURATED SOIL CONDITIONS. HEAVY RAINS WILL ALSO AGGRAVATE THE
ONGOING RIVER AND STREAM FLOODING SITUATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED AT VARIOUS TIMES FROM FRIDAY INTO THE
WEEKEND. SEVERE WEATHER IS POSSIBLE...BUT IT IS TOO EARLY TO
DETERMINE SPECIFIC LOCATIONS...THREATS...AND TIMING.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

IAZ044>050-057>062-070>075-251100-
ADAIR-AUDUBON-BOONE-CARROLL-CASS-CRAWFORD-DALLAS-GREENE-GUTHRIE-
JASPER-MADISON-MAHASKA-MARION-MARSHALL-POLK-POWESHIEK-STORY-TAMA-
WARREN-
701 AM CDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA...BETWEEN THE
HIGHWAY 30 AND HIGHWAY 34 CORRIDORS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS CENTRAL IOWA FROM
MID AFTERNOON THROUGH THE EVENING HOURS. WIND SHEAR AND INSTABILITY
WILL SUPPORT SOME SUPERCELL THUNDERSTORMS INITIALLY...WITH LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES POSSIBLE. THE MAIN
AREA FOR THESE THREATS WILL BE LOCATIONS FROM CARROLL AND DENISON...
SOUTH TO ATLANTIC. THEN DURING THE EVENING...A THUNDERSTORM COMPLEX
IS EXPECTED TO RACE EASTWARD ACROSS THE AREA...WITH THE MAIN THREAT
OF VERY STRONG DAMAGING STRAIGHT LINE WINDS. SOME LOCATIONS WILL
RECEIVE 1 TO 2 INCHES OF RAINFALL...WITH ISOLATED 3 INCH AMOUNTS.
ISOLATED FLASH FLOODING IS POSSIBLE TONIGHT GIVEN THE SATURATED SOIL
CONDITIONS. HEAVY RAINS WILL ALSO AGGRAVATE THE ONGOING RIVER AND
STREAM FLOODING SITUATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED AT VARIOUS TIMES FROM FRIDAY INTO THE
WEEKEND. SEVERE WEATHER IS POSSIBLE...BUT IT IS TOO EARLY TO
DETERMINE SPECIFIC LOCATIONS...THREATS...AND TIMING.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

IAZ004>007-015>017-023>028-033>039-251100-
BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-
HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-
WEBSTER-WINNEBAGO-WORTH-WRIGHT-
701 AM CDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN IOWA...NORTH OF
HIGHWAY 30.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTHWEST IOWA DURING
THE EARLY AFTERNOON...THEN MOVE EAST ACROSS NORTHERN IOWA
DURING THE LATE AFTERNOON AND EVENING HOURS. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE...WITH THE THREATS BEING LARGE HAIL AND
ISOLATED DAMAGING STRAIGHT LINE WIND GUSTS. SOME THUNDERSTORMS WILL
PRODUCE RAINFALL AMOUNTS OF ONE HALF TO ONE INCH...WHICH COULD
AGGRAVATE THE ONGOING FLOOD SITUATION ON MANY RIVERS AND STREAMS IN
NORTHERN IOWA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED AT VARIOUS TIMES FROM FRIDAY INTO THE
WEEKEND. SEVERE WEATHER IS POSSIBLE...BUT IT IS TOO EARLY TO
DETERMINE SPECIFIC LOCATIONS...THREATS...AND TIMING.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

KINNEY

In the hours before

Local storm report, May 24, 7:20 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
720 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0701 PM     FLASH FLOOD      AMES                    42.02N 93.63W
05/24/2004                   STORY              IA   TRAINED SPOTTER

            WEST LINCOLN WAY

&&

GRAMS
Local storm report, May 24, 7:23 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
723 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     4 S BENTON              40.64N 94.36W
05/24/2004                   RINGGOLD           IA   TRAINED SPOTTER

            APPLE TREE BLOWN OVER. WINDS OF 70 TO 80 MPH.

&&

GRAMS
Local storm report, May 24, 7:25 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
725 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TORNADO          4 S MOUNT AYR           40.66N 94.24W
05/24/2004                   RINGGOLD           IA   EMERGENCY MNGR

&&

GRAMS
Local storm report, May 24, 7:27 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
727 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0724 PM     FLASH FLOOD      DES MOINES              41.58N 93.62W
05/24/2004                   POLK               IA   TRAINED SPOTTER

            FLOODED ROADWAY. SIX INCHES OF WATER STANDING. 1/4 MILE
            EAST OF 63RD ON PARK AVE

&&

GRAMS
Local storm report, May 24, 7:31 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
731 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0726 PM     TSTM WND GST     MALOY                   40.67N 94.41W
05/24/2004  80 MPH           RINGGOLD           IA   BROADCAST MEDIA

&&

GRAMS
Local storm report, May 24, 7:42 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
742 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TSTM WND GST     MELCHER-DALLAS          41.23N 93.24W
05/24/2004  60 MPH           MARION             IA   LAW ENFORCEMENT

0652 PM     TSTM WND DMG     SLATER                  41.88N 93.68W
05/24/2004                   STORY              IA   LAW ENFORCEMENT

            1 FOOT DIAMETER TREE LIMBS AND POWER LINES DOWN.

&&

GRAMS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:03 PM CDTSevere Thunderstorm WarningDMXJasper57 min
May 24, 7:06 PM CDTTornado WarningDMXMahaska54 min
May 24, 7:11 PM CDTFlash Flood WarningDMXAdair, Clarke, Lucas, Union, Wayne18 hr
May 24, 7:15 PM CDTTornado WarningDMXWarren30 min
May 24, 7:16 PM CDTFlash Flood WarningDMXJasper18 hr
May 24, 7:23 PM CDTTornado WarningDMXDecatur67 min
May 24, 7:27 PM CDTTornado WarningDMXRinggold33 min
May 24, 7:28 PM CDTSevere Thunderstorm WarningDMXMarion47 min
May 24, 7:30 PM CDTTornado WarningDMXDecatur60 min
May 24, 7:38 PM CDTTornado WarningDMXJasper52 min
May 24, 7:42 PM CDTTornado WarningDMXAppanoose48 min
May 24, 7:53 PM CDTSevere Thunderstorm WarningDMXWayne67 min
May 24, 7:58 PM CDTSevere Thunderstorm WarningDMXLucas47 min
May 24, 8:13 PM CDTFlash Flood WarningDMXAppanoose, Davis, Monroe, Wapello18 hr
May 24, 8:17 PM CDTSevere Thunderstorm WarningDMXMahaska43 min
May 24, 8:28 PM CDTSevere Thunderstorm WarningDMXAppanoose, Monroe57 min
May 24, 8:52 PM CDTTornado WarningDMXAppanoose23 min
May 24, 8:56 PM CDTTornado WarningDMXDavis49 min

Nearby

Flash Flood Warnings in Iowa, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.